1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Sun Sensitivity During Chemotherapy

Tips for Avoiding Sunburn During Chemotherapy

By

Updated July 05, 2012

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

Sun Sensitivity During Chemotherapy
Dreamstime.com, author Xmasbaby

Soaking up some sunshine may feel like a relaxing way to help you cope with the rigors of cancer treatment. But first, it’s important to know if your chemotherapy medications may increase the likelihood of a sunburn -- something you definitely don’t need at this point in your life.

What is Sun Sensitivity?

Sun sensitivity, known as photosensitivity or phototoxicity, is the tendency to sunburn more easily than usual. Most photosensitivity reactions associated with chemotherapy drugs are phototoxic. In a phototoxic reaction, medications such as chemotherapy drugs absorb ultraviolet radiation. This absorption of UV light causes a change in the chemical composition of the drug, which emits skin-damaging energy.

Which Chemotherapy Drugs Cause Photosensitivity?

Nearly any chemotherapy agent (or non-cancer-related medications as well) may cause you to be more sensitive to the sun. It’s important to talk with your oncologist about your particular medications. In addition, the combination of different drugs may raise your risk further than a single drug would alone. Some of the chemotherapy drugs known to cause photosensitivity include:
  • 5-FU (fluorouracil)
  • Methotrexate
  • Dacarbazine
  • Vinblastine

Some non-chemotherapy medications that could have an additive effect in causing sun sensitivity include:

  • Antibiotics, such as Cipro (ciprofloxacin), Levaquin (levofloxacin), tetracycline, doxycycline, and Septra or Bactrim (sulfamethoxazole-trimethoprim)
  • Diuretics, such as Lasix (furosomide) and Hydrodiuril (hydrochlorothiazide)
  • Benadryl (diphenhydramine)
  • Cardiac medications, such as diltiazem, quinidine, amiodarone and Procardia (nifedipine)
  • Antidepressants, such as Tofranil (imipramine) and Norpramin (desipramine)
  • Diabetic medicines, such as Micronase (glyburide)
  • Non-steroidal anti-inflammatory drugs, such as Aleve (naproxen) and Feldene (piroxicam)

When Do the Symptoms Start?

Photosensitivity reactions can occur immediately after you are exposed to the sun, or may not be evident for several hours after returning indoors.

Tips on Being Safe in the Sun While Going Through Chemotherapy

  • Limit your time outdoors between the hours of 10 AM and 3 PM.

  • Ask your oncologist which sunscreen she would recommend. Some sunscreens work better than others, and the chemicals in some sunscreens may be irritating to your already sensitive skin. Make sure you have a fresh bottle of sunscreen. Last year’s bottle may no longer be effective.
  • If your skin is very sensitive, you may need to use a sun block instead of or in addition to sunscreen. Sun blocks that are effective include zinc oxide and titanium dioxide.

  • Don’t rely on sunscreen alone. Wear wide-brimmed hats and long-sleeved, loose-fitting clothing to cover sensitive areas of your body.

  • Find a place in the shade under a tree or sit under an umbrella.

  • Don’t forget your lips. Sunscreens designed especially for the lips are generally safe if you should swallow some following application.

  • Don’t forget your eyes. Wear sunglasses with UV protection.

  • Keep in mind that you may react differently to the sun while going through chemotherapy than you did in the past. If you were once someone who tanned easily, you may now sunburn.

More Tips

What if I React to the Sun?

If you develop a sunburn while on chemotherapy, try to stay out of the sun to avoid further injury to your skin. Use cool, wet compresses to ease discomfort. Call your doctor if you have severe redness, if the sunburned area involves a significant percentage of your body, if you develop a fever or chills, or if you have any other concerns.

Sources:

Drucker, A., and C. Rosen. Drug-induced photosensitivity: culprit drugs, management and prevention. Drug Safety. 2011. 34(10):821-37.

Heidary, N., Naik, H., and S. Burgin. Chemotherapeutic agents and the skin: An update. Journal of the American Academy of Dermatology. 2008. 58(4):545-70.

Onoue, S. et al. Drug-induced phototoxicity; an early in vitro identification of phototoxic potential of new drug entities in drug discovery and development. Current Drug Safety. 2009. 4(2):123-36.

Smith, E. et al. A review of UVA-mediated photosensitivity disorders. Photochemical and Photobiological Sciences. 2012. 11(1):199-206.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.